Winter Storm, Knox
- When
- December 8, 6:00 PM CST to December 9, 2:00 PM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
This winter storm that hit parts of far northeast Nebraska was generally caused by the same system that brought heavier snow to parts of southeast Nebraska and southwest Iowa on the 9th. However, the snow that fell over northeast Nebraska spread from north central Nebraska during the evening of the 8th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
This winter storm that hit parts of far northeast Nebraska was generally caused by the same system that brought heavier snow to parts of southeast Nebraska and southwest Iowa on the 9th. However, the snow that fell over northeast Nebraska spread from north central Nebraska during the evening of the 8th. For some locations around Cedar county the snow was preceded by a period of freezing rain which created glazing around the Hartington area. The snow continued off and on through the afternoon of the 9th. Gusty winds were also a factor with this storm. As the surface low passed southeast of Nebraska, north winds gusted to over 40 mph in some locations, especially during the morning and afternoon of the 9th. This resulted in considerable blowing and drifting snow, with visibilities of one-half mile reported at some locations. The winter weather caused a few schools to delay their starting time the next day.The heaviest snow in northeast Nebraska from this storm, generally around 6 or 7 inches, fell from west of Crofton in Knox county, east through the northern half of Cedar county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 8, 3:05 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CST MON DEC 8 2003 .DISCUSSION... MAIN FORECAST ISSUES CONTINUE TO SURROUND HOW TO HANDLE UPCOMING WINTER WEATHER EVENT TONIGHT INTO TUESDAY NIGHT. 12Z ETA/GFS HAVE COME INTO A BIT BETTER AGREEMENT...THOUGH THEY STILL HAVE SUBTLE DIFFERENCES. GENERALLY THE HPC PREFERRED SOLUTION CONTINUES TO BE THE GFS...SO WILL TEND TO GO A BIT CLOSER TO ITS SOLUTION. CURRENT PRECIP AREA OVER NORTHERN NEBRASKA SHOULD BE REINFORCED THIS EVENING AS GOOD ISENTENTROPIC LIFT AT 295K CONTINUES. THIS IS THEN SHUT OFF LATE TONIGHT/EARLY TUESDAY MORNING...SO THINK MUCH OF THE ACCUMULATING SNOW OVER NORTHEAST NEBRASKA WILL END TUESDAY MORNING. FOR NOW WILL CONTINUE WITH A WINTER WEATHER ADVISORY FOR NORTHEAST NEBRASKA WITH 3 TO 6 INCHES OF SNOW POSSIBLE. IN THE CENTRAL PART OF THE AREA...HAVE SOME CONCERN THAT IT WILL MISS OUT ON THE BEST ISENTROPIC LIFT TO THE NORTH...AND THE DEFORMATION ZONE WHICH SETS UP FURTHER SOUTH. HAVE OPTED TO GO WITH LESSER TOTALS IN THIS AREA SINCE THE LIFT LOOKS A BIT MORE LIMITED. GENERALLY THINK 2-4 INCHES LOOKS REASONABLE WITH SOME BLOWING AND DRIFTING POSSIBLE AS NORTH WINDS INCREASE TO 20 TO 30 MPH. ACROSS THE SOUTH...THIS AREA WILL BE UNDER THE INFLUENCE OF THE DEFORMATION AXIS...THOUGH THE STRONGEST LIFT LOOKS TO SET UP EVEN FURTHER SOUTH INTO MISSOURI AND KANSAS. THE WINTRY PRECIP ALSO LOOKS TO HOLD OFF UNTIL TUESDAY IN THIS AREA...SO THINK THE PLAN FOR NOW IS TO KEEP A WATCH ACROSS THE FAR SOUTH FOR THE POTENTIAL OF HEAVIER SNOW (POSSIBLY UP TO 6 INCHES) AND A POTENTIAL MIX OF WINTER WEATHER TYPES BEFORE THE COLDER AIR MOVES IN. ANOTHER SHORTWAVE IS EXPECTED TO MOVE THROUGH THE PLAINS THURDAY...AND CURRENT LOW POPS IN THE FORECAST COVER THIS WELL. ANOTHER SYSTEM IS NOW ALSO PICKED UP BY THE GFS FOR FRIDAY INTO EARLY SATURDAY...AND HAVE INTRODUCED A SNOW CHANCE IN THE GRIDS. && .OAX...WATCHES/WARNINGS/ADVISORIES... NE...WINTER WEATHER ADVISORY TONIGHT AND TUESDAY MORNING FOR NEZ011-012-015>018-030>033-042 WINTER WEATHER ADVISORY LATE TONIGHT AND TUESDAY FOR NEZ034-043>045-050>053-065-066-078 WINTER STORM WATCH TUESDAY AND TUESDAY NIGHT FOR NEZ067-068-088>093 IA....WINTER WEATHER ADVISORY LATE TONIGHT AND TUESDAY FOR IAZ043-055-056-069 WINTER STORM WATCH TUEDAY AND TUESDAY NIGHT FOR IAZ079-080-090-091 && KING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 600 PM CST MON DEC 8 2003 NEZ011-012-015>018-030>033-042-091200- ANTELOPE-BOONE-CEDAR-CUMING-KNOX-MADISON-PIERCE-PLATTE-STANTON- THURSTON-WAYNE- 600 PM CST MON DEC 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY SNOW WILL CONTINUE TO DEVELOP AND BECOME WIDESPREAD OVER NORTHEAST NEBRASKA THIS EVENING. THE SNOW MAY INITIALLY START OR BE MIXED WITH RAIN OR FREEZING RAIN. THE SNOW WILL BE HEAVY AT TIMES WITH 3 TO 5 INCHES OF SNOW BY TUESDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT AND TUESDAY MORNING DUE TO THE ACCUMULATING SNOW AND BLOWING AND DRIFTING SNOW RESULTING FROM NORTH WINDS INCREASING TO 20 TO 30 MPH. THIS BAND OF SNOW WILL TAPER OFF TUESDAY MORNING WITH AN ADDITIONAL INCH OF SNOW POSSIBLE. STRONG NORTH WINDS WILL CONTINUE INTO TUESDAY NIGHT. THE SNOW IS A RESULT OF LOW PRESSURE TRACKING ACROSS OKLAHOMA AND A MID LEVEL WEATHER DISTURBANCE TRACKING THROUGH THE CENTRAL UNITED STATES. NORTHEAST NEBRASKA WILL ALSO SEE ENHANCEMENT TO THE SNOW AMOUNTS DUE TO IT BEING IN A FAVORABLE LOCATION COMPARED TO THE UPPER LEVEL JET WINDS. PERSONS TRAVELING IN NORTHEAST NEBRASKA TONIGHT AND TUESDAY SHOULD KEEP UP WITH THE LATEST FORECASTS SHOULD THE STORM INTENSITY OR PATH CHANGE. BE PREPARED TO ALTER YOUR TRAVEL PLANS DUE TO DETERIORATING WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY...HOWEVER... SPOTTERS MAY BE NEEDED TO REPORT OBSERVED WEATHER AND SNOWFALL REPORTS. IAZ043-055-056-069-NEZ034-043>045-050>053-065-066-078-091200- BURT-BUTLER-COLFAX-DODGE-DOUGLAS-HARRISON IA-LANCASTER-MONONA IA- POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 600 PM CST MON DEC 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY THE CLOUDS WILL CONTINUE TO THICKEN THIS EVENING WITH THE CHANCE OF RAIN OR SNOW...THEN SNOW LIKELY LATE TONIGHT...CONTINUING INTO TUESDAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE TONIGHT AND TUESDAY DUE TO ACCUMULATING SNOW OF 2 TO 4 INCHES AND BLOWING AND DRIFTING SNOW RESULTING FROM NORTH WINDS INCREASING TO 20 TO 30 MPH. THE SNOW WILL TAPER OFF TUESDAY NIGHT WITH AN ADDITIONAL INCH OF SNOW POSSIBLE. THE STRONG WINDS WILL CONTINUE INTO TUESDAY NIGHT. THE SNOW IS A RESULT OF LOW PRESSURE TRACKING ACROSS OKLAHOMA AND A MID LEVEL WEATHER DISTURBANCE TRACKING THROUGH THE CENTRAL UNITED STATES. PERSONS TRAVELING IN EASTERN NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT AND TUESDAY SHOULD KEEP UP WITH THE LATEST FORECASTS SHOULD THE STORM INTENSITY OR PATH CHANGE. BE PREPARED TO ALTER YOUR TRAVEL PLANS DUE TO DETERIORATING WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED LATE TONIGHT OR TUESDAY... HOWEVER...SPOTTERS MAY BE NEEDED TO REPORT OBSERVED WEATHER AND SNOWFALL REPORTS. IAZ079-080-090-091-NEZ067-068-088>093-091200- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA- OTOE-PAGE IA-PAWNEE-RICHARDSON- 600 PM CST MON DEC 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY A WINTER STORM WATCH REMAINS IN EFFECT TUESDAY AND TUESDAY NIGHT DUE TO THE POTENTIAL FOR ACCUMULATING SNOW OF 6 INCHES OR MORE AND BLOWING AND DRIFTING SNOW RESULTING FROM NORTH WINDS INCREASING TO 20 TO 30 MPH. THE SNOW WILL CONTINUE INTO TUESDAY NIGHT.THE CLOUDS WILL CONTINUE TO THICKEN THIS EVENING WITH THE CHANCE OF RAIN...THEN A MIX OF RAIN...SLEET AND SNOW LIKELY LATE TONIGHT...CONTINUING TUESDAY...AND CHANGING OVER TO ALL SNOW BY TUESDAY AFTERNOON. THE POTENTIAL HEAVY SNOW IS A RESULT OF LOW PRESSURE TRACKING ACROSS OKLAHOMA AND A MID LEVEL WEATHER DISTURBANCE TRACKING THROUGH THE CENTRAL UNITED STATES. PERSONS TRAVELING IN EASTERN NEBRASKA AND SOUTHWEST IOWA TUESDAY AND TUESDAY NIGHT SHOULD KEEP UP WITH THE LATEST FORECASTS SHOULD A WARNING OR ADVISORY BE ISSUED. BE PREPARED TO ALTER YOUR TRAVEL PLANS DUE TO DETERIORATING WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED LATE TONIGHT OR TUESDAY... HOWEVER...SPOTTERS MAY BE NEEDED TO REPORT OBSERVED WEATHER AND SNOWFALL REPORTS. ZAPOTOCNY
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330594, 5330595.